Post-operative care of the patient
You’ve now heard how complex the surgical procedure is for a transplant patient. We’ve heard from a patient, Alan Hyde, a surgeon, and also from some of the physicians in Week 1.
Outcomes after transplantation are excellent and many people leave hospital within a few days. Some patients may experience some residual symptoms of their original disease such as tiredness, puritis and neurological signs but these should gradually improve, and many patients will be well enough to return to work.
However, all patients will remain under long-term medical supervision to ensure their immunosuppressive drugs are maintained at an optimal level. This is to prevent immune-mediated rejection but also to minimise complications associated with these drugs.
The most common immunosuppressive drugs used are: Tacrolimus, Cyclosporine, Prednisolone, Sirolimus and Azathioprine. These may be used alone or in combination and if rejection begins to occur patients may also be given another stronger immunosuppressant called Mycophenolate or be given OKT3 antibody.
Because administration of immunosuppressive drugs means that patients may be more susceptible to infections, patients may also be given antiviral drugs (eg Gancyclovir, Acyclovir), and/or antifungal drugs (eg Mycostatin and Clotrimazole). Similarly, because they are immunosuppressed, there may be an increased risk of dental infections, so regular dental checks are important and antibiotics may be necessary.
The combination of immunosuppressive drugs can also put patients at risk of developing stomach ulcers or irritation so sometimes they might also be given drugs to reduce the acidity of their stomach. These may be antacids, proton pump inhibitors or H2 Blockers that reduce acid secretion.
High blood pressure can also occur as a consequence of the medications taken by a patient and/or if renal complications are present. Thus hypertension will be managed using drugs such as Amlodipine and Enalapril. Other cardiovascular disease risk factors are also common in patients after liver transplant. Dyslipidaemia, or altered lipid content in serum may be seen in 60-80% of patients. For many, adoption of a healthy Mediterranean syle diet is sufficient to manage this. However, for others such as Alan use of statins may be advisable.
If the transplant was a consequence of alcohol-related injury then total abstinence will be required post-transplant. However, most patients will be advised not to drink too much alcohol.
Finally, if the transplant was performed as a consequence of infection with Hepatitis B or Hepatitis C infection, specific anti-viral drugs may be used in the post-transplant period to minimise disease recurrence and reinfection of the new liver.
Have you experienced what it is like to take multiple drugs for a medical condition or after a transplant?
Share your thoughts with your fellow students in the comments.
© University of Birmingham